Alert archive / Florida / Special Marine Warnings in 2021

Special Marine Warning 82, NWS Key West, FL

June 29, 2021

NWS Key West, FL issued this special marine warning at Jun 29, 2021, 4:53 AM EDT. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2021, 4:53 AM EDT (08:53 UTC)
Expired
Jun 29, 2021, 5:30 AM EDT
In force
37 min
Issued by
NWS Key West, FL
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Key West radar (KBYX), 76 km from the middle of the area, began a volume at 08:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Key West, FL (KEYW), launched 00:00Z, 8.9 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Key West, FL at 00:00Z on 2021-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 901 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Key West, FL at 00:00Z on 2021-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
901 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
1089 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

305 
WHUS52 KKEY 290853
SMWKEY
GMZ031-032-290930-
/O.NEW.KKEY.MA.W.0082.210629T0853Z-210629T0930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Key West FL
453 AM EDT Tue Jun 29 2021

The National Weather Service in Key West has issued a

* Special Marine Warning for...
  Bayside and Gulf side from Craig Key to west end of Seven Mile
  Bridge...
  Florida Bay including Barnes Sound, Blackwater Sound, and
  Buttonwood Sound...

* Until 530 AM EDT.

* At 453 AM EDT, a strong thunderstorm was located 7 nm west of
  Oxfoot Bank Light, moving northwest at 20 knots.

  HAZARD...Wind gusts 34 knots or greater.

  SOURCE...National Weather Service Meteorologist.

  IMPACT...Expect wind gusts in excess of 34 knots, suddenly higher 
           waves, frequent lightning, and heavy downpours.

* Locations in the warning include...
  Sandy Key, Oxfoot Bank Light, East Cape Sable, First National Bank
  and Carl Ross Key.

LAT...LON 2495 8093 2481 8125 2510 8140 2512 8107
      2513 8105
TIME...MOT...LOC 0853Z 145DEG 22KT 2497 8114 

HAIL...0.00IN
WIND...>34KTS

$$

Williams

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Jun 29, 4:17 AM EDT, 36 minutes earlier.

Area forecast discussion, Jun 29, 4:17 AM EDT, 36 minutes before
Area Forecast Discussion
National Weather Service Key West FL
417 AM EDT Tue Jun 29 2021

.DISCUSSION...
After a period of quiet weather during the late afternoon and
evening hours, scattered to numerous showers and isolated
thunderstorms have redeveloped across the Keys and surrounding
waters during the last few hours. Skies are partly to mostly
cloudy along the island chain, with temperatures ranging from the
mid 70s in rain-cooled areas to near 80 elsewhere, and winds from
the east to southeast at 10 to 15 mph. Surface analysis depicts a
large subtropical high pressure area over the western Atlantic,
with the Keys lying in a moderate pressure gradient between the
southwestern flank of this high and a westward moving tropical
wave well to our south in the Caribbean Sea. Aloft, water vapor
imagery shows shows a mid/upper ridge far to our north along the
Mid Atlantic seaboard, with a pair of mid/upper lows centered over
the northeastern Gulf of Mexico and over northern Mexico. The 00Z
Key West sounding sampled a moist and conditionally unstable
environment with above normal PW of 1.84 inches, and MIMIC-TPW
satellite imagery shows a similarly moist airmass extending
upstream (E/SE) of the Keys through the Bahamas and north of
Hispaniola.

For today, radar/satellite trends and CAM guidance suggest that
the current active phase of convective activity around the Keys
will continue at least through the morning hours, as moist ESE
flow continues to interact with the upper trough over the eastern
Gulf. We are not expecting an all-day washout, but most locations
will be more likely to see some rainfall than not during the day,
and have nudged PoPs up to 60 percent.

There is no significant change to the forecast reasoning for this
cycle. As noted by previous shifts, a complex evolution of upper
lows and troughs over the Gulf of Mexico during the next few days
will keep the subtropical ridge to the east of our area, allowing
for little to no inhibition or significant dry layers aloft, as
moist low level SE flow continues to maintain above normal PW
values across our area. We will likely continue to cycle between
active convective periods lasting for several hours, followed by
several hours of recovery. Will nudge PoPs up to 60 percent for
tonight and Wednesday, then maintain 50 percent Pops for Wednesday
night and Thursday. Thereafter, weakened low level SE flow
combined with the subtropical ridge slowly building westward into
our region should bring a transition to more mesoscale-driven
precip for the end of the week, with evening visits from Cuban
convection a possibility. Have continued with just slightly above
normal PoPs of 30 percent during this time. The ridge should
build in more strongly by Sunday and Monday, bringing in a drier
airmass in the lower to mid levels, along with freshening easterly
breezes.

&&

.MARINE...
ESE breezes have been running generally near 15 knots during the
night, with locally stronger and gusty winds due to to passing
showers and storms. Moderate ESE breezes will continue through
this evening, then slowly decrease late tonight through Wednesday
night. Expect light to gentle mainly SE breezes from Thursday
through the end of the week.

&&

.AVIATION...
VFR conditions will prevail at both the Key West and Marathon
terminals through this evening with brief periods of MVFR ceilings
and IFR visibilities with passing showers. Overall, shower and
isolated thunderstorm activity has been on the uptick and should
persist through much of the day, similar to the past several days.
Otherwise, winds will remain out of the east to southeast from 9 to
12 knots, with occasional gusts from 20 to 25 knots with the
strongest showers and thunderstorms.

&&

.CLIMATE...
On this day in 1957, the daily record high temperature of 94F was
recorded in Key West. Temperature records date back to 1872.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...None.
&&

Public/Marine/Fire...Jacobson
Aviation/Nowcasts....Williams

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Jun 29, 4:28 AM EDT, 25 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
428 AM EDT Tue Jun 29 2021

FLZ076>078-GMZ031>035-042>044-052>055-072>075-301000-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
428 AM EDT Tue Jun 29 2021

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

Scattered thunderstorms are expected today and tonight. The
primary thunderstorm hazards will be lightning strikes and locally
gusty winds.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Scattered thunderstorms are expected Wednesday, with isolated
thunderstorms possible from Wednesday night through Monday. The
primary thunderstorm hazards will be lightning strikes and locally
gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Jun 29, 3:24 AM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
324 AM EDT TUE JUN 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 AM     MARINE TSTM WIND 10 SW KEY WEST          24.46N 81.88W
06/29/2021  M42 MPH          GMZ044             FL   C-MAN STATION

            AT 250 AM EDT, A SOUTH-SOUTHEAST WIND GUST OF 36 KNOTS,
            OR 42 MPH, WAS OBSERVED BY THE C-MAN STATION AT SAND KEY
            LIGHT.

&&

WILLIAMS

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 3:18 AM EDTSpecial Marine WarningKEY42 min
Jun 29, 3:39 AM EDTSpecial Marine WarningKEY32 min
Jun 29, 3:53 AM EDTSpecial Marine WarningKEY52 min
Jun 29, 4:00 AM EDTSpecial Marine WarningKEY23 min
Jun 29, 4:10 AM EDTSpecial Marine WarningKEY50 min
Jun 29, 4:25 AM EDTSpecial Marine WarningKEY50 min
Jun 29, 11:33 AM EDTSpecial Marine WarningKEY57 min
Jun 29, 11:45 AM EDTSpecial Marine WarningKEY49 min
Jun 29, 12:02 PM EDTSpecial Weather StatementKEY28 min
Jun 29, 12:23 PM EDTSpecial Marine WarningKEY52 min
Jun 29, 12:47 PM EDTSpecial Marine WarningKEY58 min
Jun 29, 5:17 PM EDTSpecial Marine WarningKEY28 min

Nearby

Special Marine Warnings in Florida, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.